Nebraska, 2007

Hail and Damaging Winds in Nebraska, August 10, 2007

August 10, 2007 · NWS LBF · 6 events in 4 counties and zones

Severe thunderstorms moved across the Nebraska Panhandle during the late afternoon hours, moving into the Sandhills during the early evening hours. with isolated reports of hail up to the size of quarters.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Severe thunderstorms moved across the Nebraska Panhandle during the late afternoon hours, moving into the Sandhills during the early evening hours. The main threat looked to be wind gusts around 60 mph...with isolated reports of hail up to the size of quarters.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 10, 1:40 PM MST, 3 hours 12 minutes earlier.

Area forecast discussion, Aug 10, 1:40 PM MST, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
340 PM CDT FRI AUG 10 2007

.SYNOPSIS...
    AT 19Z...HAND ANALYSIS OF THE SURFACE DATA SHOWED A DRY LINE
ACROSS EASTERN COLORADO AND ANOTHER EAST-WEST ORIENTED WIND SHIFT
BOUNDARY ACROSS NORTHEAST TO NORTH CENTRAL NEBRASKA. VISIBLE
SATELLITE IMAGERY SHOWED SIGNIFICANT CUMULUS DEVELOPMENT IN
NORTHEAST AND NORTH CENTRAL NEBRASKA. A SPECIAL 18Z SOUNDING AT
NORTH PLATTE SHOWED STRONG INSTABILITY. WITH A SURFACE TEMPERATURE
AT 98F...THE CONVECTIVE POTENTIAL SHOULD APPROACH OR SURPASS
5000J/KG. AS A RESULT...SEVERE STORMS MAY DEVELOP ALONG THE SURFACE
BOUNDARIES. SATELLITE DERIVED IMAGERY AT 18Z INDICATED THAT THE
25-35MM PRECIPITABLE WATER PLUME HAD MADE ITS WAY TO ABOUT MERRIMAN
AND SIDNEY.
&&

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT.
    WITH INSTABILITY AND MOISTURE IN PLACE...IT APPEARS THAT
SCATTERED THUNDERSTORMS WILL DEVELOP ALONG AND SOUTH AND EAST OF THE
BOUNDARIES DISCUSSED ABOVE. THAT WOULD PUT THEM OVER MOST OF WESTERN
AND NORTH CENTRAL NEBRASKA. A FEW SEVERE THUNDERSTORMS MAY BE
POSSIBLE...ESPECIALLY ALONG AND EAST OF HIGHWAY 83.     AROUND
MIDDAY SATURDAY...THE SURFACE FRONT MOVES THROUGH AND STALLS NEAR
THE KANSAS-NEBRASKA BORDER. THE BOUNDARY LAYER MIXING RATIO
INDICATES THAT MOISTURE SHOULD POOL ALONG THE SURFACE BOUNDARY BY
EARLY SUNDAY.
    BY SUNDAY EVENING...THE SURFACE FRONT MOVES BACK UP INTO CENTRAL
AND WESTERN NEBRASKA OR CONTINUES STALLED ALONG THE KANSAS-NEBRASKA
BORDER. IN BOTH SCENARIOS... BOUNDARY LAYER DEWPOINTS INDICATE
MASSIVE MOISTURE POOLING ALONG THE BOUNDARY. THAT WOULD WARRANT THE
INTRODUCTION OF AT SOME CHANCE OF THUNDERSTORMS IN WESTERN AND NORTH
CENTRAL NEBRASKA. THERE IS SOME UNCERTAINTY CONCERNING THE POSITION
OF THE SURFACE BOUNDARY. AT THIS TIME...THE UNCERTAINTY SPANS ABOUT
100 MILES. AS A RESULT...WE WILL KEEP THE PROBABILITY LOW FOR SUNDAY
NIGHT.
&&

.LONG TERM...MONDAY THROUGH FRIDAY.
    BY LATE MONDAY MORNING...THE DRY LINE PUSHES INTO NORTHWEST
NEBRASKA...BUT RETREATS AGAIN BY MONDAY EVENING. THE SURFACE FRONT
THEN LINES UP JUST SOUTH OF THE SOUTH DAKOTA BORDER. THIS AGAIN
LEAVES A CHANCE OF THUNDERSTORMS TUESDAY NIGHT THROUGH WEDNESDAY
NIGHT.
    THE NEXT CHANCE THEN APPEARS TO BE FRIDAY ALONG THE DRY LINE IN
THE PANHANDLE AND NORTHWEST NEBRASKA.
    THE SURGE OF THE DRY LINE INTO WESTERN NEBRASKA MONDAY WILL
ALLOW TEMPERATURES IN WESTERN NEBRASKA TO EQUAL OR EXCEED 100. THEN
THE PRESENCE OF THE SURFACE FRONT AND ITS ASSOCIATED HIGHER
DEWPOINTS...CLOUDINESS AND PRECIPITATION WILL BRING MODERATION OF
THE TEMPERATURES TUESDAY THROUGH FRIDAY.
&&

.AVIATION...
    VFR CONDITIONS SHOULD PREVAIL OVER A MAJORITY OF THE TWEB ROUTES
THROUGH THE EARLY MORNING HOURS. ISOLATED TO SCATTERED CONVECTION
MAY CREATE AREAS OF MFVR TO IFR CONDITIONS...MAINLY DUE TO HEAVY
RAINFALL...AND LIGHT AIRCRAFT SHOULD AVOID THESE CELLS. LIGHT FOG
MAY ALSO BE POSSIBLE OVER THE LARGER RIVER VALLEYS AND AREAS THAT
RECEIVE HEAVIER RAINFALL...LEADING TO MVFR CONDITIONS WITH VSBY OF 2
TO 5 MILES EXPECTED.
&&

.FIRE WEATHER...
    HOT...DRY CONDITIONS OVER WESTERN NEBRASKA COMBINED WITH
THUNDERSTORMS CONTAINING LITTLE PRECIPITATION AND STRONG GUSTY WINDS
SHOULD CONTINUE THE EXTREME FIRE WEATHER CONDITIONS THROUGH MID
EVENING AND RFW WILL BE ALLOWED TO CONTINUE TO EXPIRATION. A COLD
FRONT WILL ALSO APPROACH THE PINE RIDGE AREA EARLY THIS MORING AND
BE A FOCUS FOR A WIND SHIFT FROM SOUTHEAST TO THE NORTHWEST. ANY
ACTIVE FIRE AREAS SHOULD BE MONITORED FOR THIS EVENT.
&&

.LBF WATCHES/WARNINGS/ADVISORIES...RED FLAG WARNING FIRE ZONE 204
UNTIL 9 PM MDT.
&&

SPRINGER/13
Hazardous weather outlook, Aug 10, 1:56 PM MST, 2 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
356 PM CDT FRI AUG 10 2007

NEZ004>010-022>029-035>038-056>059-069>071-094-111200-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
356 PM CDT FRI AUG 10 2007 /256 PM MDT FRI AUG 10 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THUNDERSTORM DEVELOPMENT WILL CONTINUE TO BE POSSIBLE THIS EVENING
ACROSS MUCH OF THE OUTLOOK AREA. STRONG HEATING AND AVAILABLE LOW
LEVEL MOISTURE WILL LEAD TO MODERATELY TO STRONG INSTABILITY AND
SOME STORMS ARE EXPECTED TO REACH SEVERE LEVELS. LARGE HAIL AND
DAMAGING WIND GUSTS WILL BE THE MAIN THREATS.

SOME OF THE STORMS WILL CONTAIN LITTLE RAINFALL ACROSS THE EASTERN
PANHANDLE...AND COMBINED WITH THE HOT TEMPERATURES AND LOW
RELATIVE HUMIDITY LEVELS...EXTREME FIRE CONDITIONS CAN BE EXPECTED
THROUGH SUNSET.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH THIS EVENING.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/LBF(ALL LOWERCASE)

13

The radar

The North Platte radar (KLNX), 176 km away, was scanning. The volume nearest the first event began at 23:51 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Garden

When
August 10, 4:52 PM MST
Where
Garden County, 1 mi SE of Lisco
Measured
0.88 in hail
Reported by
Public
Coordinates
41.490, -102.606

Hail, Garden

When
August 10, 6:04 PM MST
Where
Garden County, 21 mi NNE of Lewellen
Measured
1 in hail
Property damage
$5,000
Reported by
Public
Coordinates
41.611, -101.995

Thunderstorm winds in excess of 60 mph accompanied the hail.

Thunderstorm Wind, Garden

When
August 10, 6:04 PM MST
Where
Garden County, 21 mi NNE of Lewellen
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.611, -101.995

Thunderstorm Wind, Hooker

When
August 10, 7:00 PM MST
Where
Hooker County, 15 mi S of Mullen
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
41.833, -101.030

Thunderstorm Wind, Thomas

When
August 10, 8:35 PM CST
Where
Thomas County, 3 mi W of Thedford
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.980, -100.638

Thunderstorm Wind, Blaine

When
August 10, 9:00 PM CST
Where
Blaine County, Purdum
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
42.070, -100.270

Six inch diameter tree branches were broken by the thunderstorm wind gusts.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2007Every state in 2007This day in weather historyWarnings in Nebraska, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 51523, 51525, 51529, 51527, 51528, 51526.